3 people with Parkinson's share their experience of living with wearing off and dyskinesia and give tips on how to manage these side effects of their medication.
Dyskinesia and diet: Nicola’s story
“I can’t stop my head moving. It jerks about all over the place and I feel like I have seasickness. This can go on for anything from 30 minutes to six hours.”
This is what dyskinesia is like for Nicola, who was diagnosed with Parkinson’s 14 years ago at the age of 30.
She adds: “When I’m dealing with constant movement for six hours at a time, eating and cooking become a challenge because my arms and head wriggle in different directions. Sometimes I can’t even use the microwave or pour water from a kettle.
Also, when I am moving about, stirring food or taking something out of the oven is impossible.”
Staying a healthy weight
At one point three years ago, Nicola lost two stone, because her dyskinesia used up so much of her energy. So she has plans in place to make sure she eats enough and stays healthy.
Her husband does most of the cooking as it’s safer. It also means Nicola doesn’t have to deal with multitasking in the kitchen, something that has become more difficult for her as her movements have become slower.
I may not feel hungry because of the seasick feeling I get with my dyskinesia, but I tell myself to eat so I don’t lose weight.
“I try to eat a lot of carbs and around 3,000 calories a day to make up for the energy I lose. In the morning I have an initial breakfast of cereal and toast. Then later I’ll eat porridge and fruit so I can keep going.”
She adds: “Dinner is the same. I have my normal meal and then later on I eat something like jacket potato with cheese. I may not feel hungry because of the seasick feeling I get with my dyskinesia, but I tell myself to eat so I don’t lose weight.”
Out and about with dyskinesia
Nicola also makes sure she can manage her dyskinesia when time is tight or she is busy.
She keeps ready meals in the freezer and cereal bars in her bag to top up energy levels on the go. Carrying snacks is also helpful when she is on holiday as her changing routine can make it tricky to control her energy.
“Not everyone’s dyskinesia is the same,” says Nicola. “But I find those are the things that help me. Another tip I have is to use a spoon instead of a fork and a straw to reduce movement. A sports bottle is a great too as it doesn’t spill water easily.”
These days Nicola takes levodopa, dopamine agonist and MAO-B inhibitor medication daily.
She also keeps a diary of how her treatment affects her so her healthcare team understand how best to help.
She is happy with her routine at home and knows what works to manage her dyskinesia and keep her weight up.
Cafes and restaurants
And what about eating out? “I choose food which isn’t messy. Not spaghetti bolognese or steak that can be tricky to cut up.
“And yes, people do talk,” she adds. “But if they are polite I don’t mind explaining that dyskinesia is a side effect of my Parkinson’s drugs. People often think Parkinson’s is just a tremor but they need to know it’s so much more than that.”
Managing dyskinesia: Bob’s story
After 21 years of Parkinson’s, dyskinesia is part of everyday life for Bob (pictured below), who was diagnosed at the age of 43. But this side effect of his medication regime hasn’t always been an issue. Initially, Bob was prescribed ropinirole, a dopamine agonist medication.
“The idea was to delay taking levodopa,” recalls Bob. “But it didn’t work for me. I became very slow and stiff. I remember one day, it took me an hour to not be able to put a sock on.”
My walking improved when I started using an exercise bike every morning for 15 minutes - it's so helpful.
Tweaking the medication
After trying various dopamine agonist medications, Bob was prescribed Sinemet (a type of levodopa). After tweaks to his doses, he experienced a number of benefits.
“Coming off one type of drug and going onto another is a slow process. You can’t rush it. But after six months my levodopa settled and I had better mobility.”
But around three years later, Bob started experiencing dyskinesia – tiring twisting movements which increased when he was doing different things at once.
Apomorphine was also added to his treatment regime. This helped control the ‘off’ periods he was getting, when his medication didn’t control his symptoms as well, but apomorphine also contributed to his dyskinesia.
Getting the dose right
These days he’s on a ‘cocktail’ of Sinemet, apomorphine and amantadine to try to ease his dyskinesia. This has been Bob’s medication regime now for five and a half years.
“For my daily dose of apomorphine, I prepare a pump that I attach to my clothes with a dose of the drug inside it. The pump is connected to my skin through a needle that delivers an infusion of apomorphine throughout the day. I change where I put the needle each time so my skin doesn’t become irritated.”
He adds: “It’s tricky to get the perfect dose. If my apomorphine isn’t absorbed well then my Parkinson’s symptoms aren’t controlled. But some days I am overmedicated and get a lot of dyskinesia as a side effect.”
And it’s this balance that Bob has to strike. Dyskinesia has become an unavoidable side effect of his medication but without his treatment he wouldn’t have control over his Parkinson’s symptoms. So he’s got used to it, finding things that help him manage day-to-day.
“My main tip for managing dyskinesia is to try to relax. Don’t do stressful things as they make it worse. I use a walking aid and it’s really made people want to help me more. Also, my walking improved when I started using an exercise bike every morning for 15 minutes – it’s so helpful.”
“I used to worry about the looks I’d get from people and them laughing at me, but I don’t care anymore. Dyskinesia is part and parcel of my life and I am not prepared to waste it. I’ve got to live for today.” He laughs: “OK, I can’t eat soup with a fork, but other than that I’m fine.”
Wearing off: Sharon’s story
After her diagnosis 12 years ago at 39, Sharon was prescribed levodopa and started experiencing wearing off after a few years. Her ‘off’ episodes became longer than her ‘on’ episodes and there were dips during the day where she was not able to do as much. But now her medication helps her manage these side effects.
Managing being off
“I’m like superwoman. I take ropinirole slow release medication to keep things on an even keel. And for the dips when treatment isn’t working well I take co-beneldopa (levodopa) five times a day. If that stops working and I ‘switch off’ then I use apomorphine.”
The apomorphine she uses is an Apo-go pen – a pre-filled pen for portable injections which she carries in her bag for emergencies.
“If I can feel a stiffness coming and know I am going to turn off then I am prepared and can get ready for an injection. The apomorphine makes me feel like I haven’t even got Parkinson’s. It’s amazing.”
You're the expert in your own body. Nobody knows your Parkinson’s like you do.
Tips for planning ahead
“Be prepared for when the episodes might come. For example, if I’m going to have a big day then I have a rest the day before. And when medication does wear off I sit down and relax.” During an episode my legs feels like dead weight and I get extreme fatigue. Gentle exercise helps to relieve my muscle stiffness.”
A great medical team
For the moment, Sharon’s medication helps to keep her ‘off’ episodes to a minimum and control her Parkinson’s. She knows that her medical team has been key in making this happen.
“My healthcare team are second to none. But you’re the expert of your own body. Nobody knows your Parkinson’s like you do. Discuss things with your team, and don’t keep issues back.
They can only help if they know what’s wrong. And by sharing things and getting support, you can take control of your day to day life.”
The facts about wearing off and dyskinesia
Read more about wearing off and dyskinesia with Richard Walker, Consultant Physician and Honorary Professor of Ageing and International Health, who answers five questions about wearing off and dyskinesia.